Can the derivative of an inverse equal the inverse of a derivative? With Lee Li. To appear in College Mathematics Journal. [view]

The formula for the derivative of the inverse is a standard calculus computation, but the difference between (f^{−1})′ and (f′)^{−1} is often a challenge for students to keep track of. In this paper we explore whether it is possible to find a function f so that these two functions are equivalent. We show that there is no such function using basic ideas familiar to any calculus student, like monotonicity. Along the way we take a short detour to explore what concavity means when a function is not twice differentiable, and demonstrate some slick applications of the Mean and Intermediate Value Theorems.


Finding Fibonacci in the Hyperbolic Plane. To appear in Mathematics Magazine. [view]

We consider a combinatorial approximation of the hyperbolic plane, and show that the perimeter of a disk with radius n in this model is given by 7F_{2n}. We use properties of Fibonacci numbers to show that this model satisfies a linear isoperimetric inequality.


Random groups at density d<3/14 act non-trivially on a CAT(0) cube complex. Transactions of the AMS 376 (2023), 1653-1682. [arXiv]

For random groups in the Gromov density model at d<3/14, we construct walls in the Cayley complex X which give rise to a non-trivial action by isometries on a CAT(0) cube complex. This extends results of Ollivier-Wise and Mackay-Przytycki at densities d<1/5 and d<5/24, respectively. We are able to overcome one of the main combinatorial challenges remaining from the work of Mackay-Przytycki, and we give a construction that plausibly works at any density d<1/4.


Graphs with Many Hamiltonian Paths. With Erik Carlson, Willem Fletcher, Chi Nguyen, Xingyi Zhang. [arXiv] Submitted.

A graph is hamiltonian-connected if every pair of vertices can be connected by a hamiltonian path, and it is hamiltonian if it contains a hamiltonian cycle. Every hamiltonian-connected graph is hamiltonian, however we also construct families of nonhamiltonian graphs with `many’ hamiltonian paths, where ‘many’ is interpreted with respect to the number of pairs of vertices connected by hamiltonian paths. We then consider minimal graphs that are hamiltonian-connected; we show that any order-n graph that is hamiltonian-connected graphs must have \geq 3n/2 edges, and we construct an infinite family of graphs realizing this minimum.


Property (T) in k-gonal random groups. Glasgow Mathematical Journal, 64 (3): 734-738, 2022. [arXiv]

The k-gonal models of random groups are defined as the quotients of free groups on n generators by cyclically reduced words of length k. As k tends to infinity, this model approaches the Gromov density model. In this paper we show that for any fixed d_0\in (0,1), if positive k-gonal random groups satisfy Property (T) with overwhelming probability for densities d>d_0, then so do nk-gonal random groups, for any n\in \mathbb{N}. In particular, this shows that for densities above 1/3, groups in 3k-gonal models satisfy Property (T) with probability 1 as n approaches infinity.


Knot projections with a single multi-crossing. With Colin Adams, Thomas Crawford, Benjamin DeMeo, Michael Landry, Alex Tong Lin, Seojung Park, Saraswathi Venkatesh, Farrah Yhee. Journal of Knot Theory and Its Ramifications. Volume 24 (3) 2015. [arXiv]

Introduced recently, an n-crossing is a singular point in a projection of a link at which n strands cross such that each strand travels straight through the crossing. We introduce the notion of an übercrossing projection, a knot projection with a single n-crossing. Such a projection is necessarily composed of a collection of loops emanating from the crossing. We prove the surprising fact that all knots have a special type of übercrossing projection, which we call a petal projection, in which no loops contain any others. The rigidity of this form allows all the information about the knot to be concentrated in a permutation corresponding to the levels at which the strands lie within the crossing. These ideas give rise to two new invariants for a knot K: the übercrossing number u(K), and petal number p(K). These are the least number of loops in any übercrossing or petal projection of K, respectively. We relate u(K) and p(K) to other knot invariants, and compute p(K) for several classes of knots, including all knots of nine or fewer crossings.


Complementary regions of multi-crossing projections of knots.[arXiv]

An increasing sequence of integers is said to be universal for knots if every knot has a reduced regular projection on the sphere such that the number of edges of each complementary face of the projection comes from the given sequence. Adams, Shinjo, and Tanaka have, in a work, shown that (2,4,5) and (3,4,n) (where n is a positive integer greater than 4), among others, are universal. In a forthcoming paper, Adams introduces the notion of a multi-crossing projection of a knot. An n-crossing projection is a projection of a knot in which each crossing has n strands, rather than 2 strands as in a regular projection. We then extend the notion of universality to such knots. These results allow us to prove that (1,2,3,4) is a universal sequence for both n-crossing knot projections, for all n>2. Adams further proves that all knots have an n-crossing projection for all positive n. Another proof of this fact is included in this paper. This is achieved by constructing n-crossing template knots, which enable us to construct multi-crossing projections with crossings of any multiplicity.

Other Papers

Topic Proposal: Cubulated Groups [view]

css.php